Winter Storm, Fayette
- When
- April 7, 12:00 AM CST to 2:45 PM CST
- Where
- Fayette forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
An early spring snowstorm hit northeast Iowa, with accumulations ranging from 6 inches to nearly a foot. Snowfall reports from volunteer observers included 11 inches at Dorchester (Allamakee County), as well as 9 inches at Charles City (Floyd County) and Lime Springs (Howard County).
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An early spring snowstorm hit northeast Iowa, with accumulations ranging from 6 inches to nearly a foot. Snowfall reports from volunteer observers included 11 inches at Dorchester (Allamakee County), as well as 9 inches at Charles City (Floyd County) and Lime Springs (Howard County). The heavy snow was accompanied by strong east winds gusting to 30 mph, which caused whiteout conditions at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 6, 2:55 PM CST, 9 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CST SUN APR 6 2003
...TONIGHT THROUGH WEDNESDAY...
MAIN FORECAST CHALLENGE IS IMPENDING WINTER STORM.
DATA ANALYSIS SHOWING SURFACE LOW PRESSURE OVER CENTRAL KANSAS.
VISIBLE IMAGERY DEPICTING A LARGE AREA OF CONVECTION OVER THE COLD
SECTOR. SURFACE OBSERVATIONS AND LIGHTNING DATA ALSO VERIFYING
THIS. STRONG JET SURGE PUSHING INTO THE CENTRAL UNITED STATES IS
COUPLING WITH THE NORTHERN STREAM TO THE NORTH TO FURTHER ENHANCE
PRECIPITATION.
ETA/GFS ARE COMING INTO A BETTER AGREEMENT WITH THIS SYSTEM. GFS IS
STILL FURTHER NORTH AND MOVES OUT FASTER THAN THE ETA. UTILIZING AN
ENSEMBLE APPROACH WITH THESE MODELS REMAINS BEST BET FOR THE
FORECAST.
CURRENT PRECIPITATION AREA IS BEING REPRESENTED VERY GOOD BY THE
ISENTROPIC ASCENT AS WELL AS THE DIABATIC EFFECTS ON THE ETA 295K
SURFACE. THE GFS ALSO DOING QUITE WELL WITH SAID...BUT THE ETA
SEEMS TO HAVE THE EDGE AT 18Z. THE ETA BRINGS THIS AREA UP OVER THE
FORECAST AREA INTO THE WATCH AREA TONIGHT. ON MONDAY...IT CONTINUES
THIS ASCENT OVER THE WATCH AREA WHILE EXTENDING IT NORTH INTO
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.
THE AMOUNT OF NEGATIVE TILT IS VERY IMPRESSIVE WITH THIS STORM AND
WOULD FAVOR A SOLUTION THAT EXITS THE FORECAST AREA SLOWER...WHICH
IS WHAT THE ETA DOES. THE ETA CONTINUES TO PULL DRY AIR INTO THE
MID-LEVELS THAT PRECLUDE THE QPF FROM GETTING NORTHWARD AS SUGGESTED
BY ITS THERMODYNAMIC FIELDS AS WELL AS THE SPECIFIC HUMIDITIES OF
2-3G/KG FURTHER SOUTH. GIVEN ITS SEEMING DRY BIAS...EXPECT
PRECIPITATION TO BE REPRESENTED BY THE THERMODYNAMIC FORCING ON THIS
SURFACE. AS A RESULT...WILL UPGRADE THE WATCH AREA TO A WARNING AND
GO WITH AN ADVISORY FOR 2 TIER OF COUNTIES NORTH OF THE WARNED
AREA. WOULD FEEL MORE COMFORTABLE WITH A WATCH ON MONDAY FOR THIS 2
TIER AREA GIVEN THE AMOUNT OF CONVECTIVE SNOW POSSIBLE.
WILL GO WITH 6-10 INCHES TO START. PRECIPITATION VERY IMPRESSIVE TO
THE SOUTH. GFS/ETA BOTH PRODUCING 7 TENTHS TO ONE INCH OF LIQUID
EQUIVALENT. WITH THE VERTICAL VELOCITIES CONCENTRATED IN THE
DENDRITIC GROWTH AREA /-15C/ EXPECT RATIOS OF 15:1. GIVEN THE
SLOWER SOLUTIONS...PUSHED THE ENDING OF PRECIPITATION BACK ABOUT 6
HOURS.
KRC
...WEDNESDAY NIGHT THROUGH SUNDAY...
MAIN CONCERN WILL BE TEMPERATURES DAYS 4 THROUGH 7...AS UPPER LEVEL
RIDGE BUILDS INTO THE UPPER MIDWEST. MODELS IN GOOD AGREEMENT...WITH
THE ONLY DIFFERENCE BEING THE TIMING OF THE UPPER LEVEL RIDGE
BUILDING INTO THE CENTRAL U.S. THE 00Z SUNDAY GFS IS A LITTLE BIT
SLOWER THAN PREVIOUS RUN WITH BUILDING THE RIDGE INTO CENTRAL U.S.
AND MOVING UPPER LEVEL CUTOFF LOW OVER SOUTHEASTERN U.S. PREVIOUS
FORECAST HAS A GOOD HANDLE WITH DRY FORECAST...WITH ONLY MENTION OF
SLIGHT CHANCE OF SHOWERS SATURDAY. WILL LEAVE SLIGHT CHANCE OF
SHOWERS IN FORECAST AS 00Z GFS CONTINUES TO A SHOW WEAK WAVE
OVERTOPPING RIDGE INTO REGION SATURDAY MORNING. WITH 00Z GFS
THICKNESS VALUES APPROACHING 560 AND RIDGE AXIS OVER CENTRAL
MINNESOTA ON SUNDAY. WILL CONTINUE WITH WARMING TREND THROUGH LATE
IN THE WEEK AND INTO THE WEEKEND.
DTJ
.LSE...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING TONIGHT
AND MONDAY...IAZ008>011-018-019-029-030-WIZ054-055-061.
WINTER WEATHER ADVISORY AFTER MIDNIGHT TROUGH MONDAY...
MNZ086>088-094>096-WIZ041>044-053.
KRCIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN TONIGHT...A WINTER WEATHER ADVISORY IS IN EFFECT ALONG AND SOUTH OF AN AUSTIN MINNESOTA TO TOMAH WISCONSIN LINE AFTER MIDNIGHT. ANOTHER LATE SEASON WINTER STORM WILL PUSH FROM THE PLAIN STATES AND ACROSS THE UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT. WHILE THE MAIN SURFACE LOW WILL BE WELL SOUTH...OVER THE TENNESSEE VALLEY...THE THE BEST UPPER LEVEL FEATURES...JET INTERACTION...AND LOW LEVEL WARMING WILL BE NORTH OVER THIS AREA. WITH COLD AIR ALREADY IN PLACE...AREAS OF SNOW ARE EXPECTED TO PUSH EAST NORTHEAST OUT OF IOWA THIS EVENING...PUSHING INTO SOUTHWEST WISCONSIN AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MONDAY...A WINTER WEATHER ADVISORY IN EFFECT ALONG AND SOUTH OF AN DODGE CENTER MINNESOTA TO TOMAH WISCONSIN LINE MONDAY. SNOW WILL CONTINUE TO FALL FOR MUCH OF MONDAY AS THE STORM SYSTEM MOVES OFF TO THE EAST NORTHEAST. THE MOST SIGNIFICANT SNOW ACCUMULATIONS WILL LIKELY OCCUR ON MONDAY MORNING...AND MAINLY OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. IN THOSE AREAS...TOTAL ACCUMULATIONS OF 6 OR MORE INCHES ARE POSSIBLE. NORTH OF THERE...TO A DODGE CENTER TO TOMAH LINE...3 TO 6 INCHES WILL BE POSSIBLE. SOME LIGHT SNOW WILL LINGER INTO MONDAY EVENING BEFORE ENDING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SNOWFALL REPORTS FOR TONIGHT AND MONDAY WILL BE GREATLY APPRECIATED. RIECK
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350910, 5350908, 5350911, 5350909, 5350912, 5350913, 5350914, 5350907.